Texas, 2024Flash Flooding in Texas, July 26, 2024
July 26, 2024 · NWS SHV · 5 events in 3 counties and zones
A broad complex of showers and thunderstorms with associated heavy rainfall developed across areas of Deep East Texas and West Central Louisiana by mid to late morning on July 26th. This occurred within an elongated axis of upper-level energy observed along much of the middle and upper Texas coast and up across interior areas of East Texas around the eastern flank of a broader mid-level trough…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad complex of showers and thunderstorms with associated heavy rainfall developed across areas of Deep East Texas and West Central Louisiana by mid to late morning on July 26th. This occurred within an elongated axis of upper-level energy observed along much of the middle and upper Texas coast and up across interior areas of East Texas around the eastern flank of a broader mid-level trough over the Southern Plains. This energy interacted with a very deep tropical air mass and axis of stronger instability that was pooled up across the northwest Gulf of Mexico and farther inland to a lesser extent. MLCAPE values of 1500 to 2500 J/kg were noted across these areas with precipitable water values of 2 to 2.25 inches. As a result, multiple reports of flash flooding were received across parts of Deep East Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 26, 1:13 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 26, 1:13 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
213 AM CDT Fri Jul 26 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Friday through Saturday) Issued at 1254 AM CDT Fri Jul 26 2024
Upper trough axis remains anchored across Central and SE TX,
northeast into the Middle Red River Valley of NE TX, NW LA and SW AR
and into the Tenn and Ohio Valley and will remain anchored across
this location at least through tonight. Currently we are monitoring
an area of mostly light to occasional moderate showers and isolated
thunderstorms extending from SE TX into our part of Deep East Texas,
steadily moving north, northeast into portions of NW LA. This region
is embedded in an areas of SSW low level winds which happens to
coincide with an area of higher PWATs near or slightly above 2
inches. Upper forcing in regards to the trough, not to mention
slight isentropic forcing will aid in this area of convection
continuing to grow and expand this morning. Given the heavy
rainfall that has fallen across this region over the last 72 hours
and the expected rainfall again today, issued a Flood Watch for
Deep East Texas and Sabine Parish in West Central Louisiana
through 6 pm this evening. The heaviest rainfall will likely occur
this morning and therefore the watch could be cancelled early if
rainfall rates and/or coverage diminish more quickly. Low level
winds should begin to decouple by late this afternoon which should
ease rainfall rates across our southwest but not before
additional rainfall amounts of one to three inches will be likely
across this corridor with isolated higher amounts. Otherwise,
likely to categorical pops are warranted again today across all
but near and northwest of the I-30 Corridor where pops were
tapered back to chance variety.
As we transition into tonight, there will begin to be a slight
displacement of the upper level trough back to the northwest. This
change is subtle initially but in turn, it will allow for more of an
increasing SSW low level return across our western half which should
be a little further north and west of where convection has been
developing nocturnally the last 2 nights. Having said this, didn't
feel comfortable going any higher than chance pops, more heavily
weighted across our western half tonight with lower chance pops
across our eastern half.
That trend of a retrograding upper level trough axis will continue
into Saturday with higher pops across our western half during the
first half of the day with pop coverage awaiting daytime heating to
get going good across our eastern half. Pop coverage should be
scattered to numerous by late morning into the afternoon hours on
Saturday as a result.
Did not deviate much from NBM temps through the short term as rain
and cloud cover should help keep values at bay today with perhaps
slightly warmer temps into Saturday.
13
&&
.LONG TERM...
(Saturday Night through Friday) Issued at 1254 AM CDT Fri Jul 26 2024
By Sunday, even through the upper trough continues to slowly lift
back to the north and west, there is enough forcing, combined with
daytime heating with continued moisture in place for scattered to
numerous convection once again across our region. Sunday should
mark the end to the inflated pops as there will be a pattern
shift underway to begin the start of the upcoming work week.
The above mentioned upper trough axis quickly ejects out into the
Ohio and Tenn Valley Sun Night into early Mon with upper ridging
left in its place across the Upper and Middle Red River Valley.
Kept some small pops across our southeast half only for Monday and
this will be mostly of the daytime heating variety but the upper
ridge axis really begins to expand Tue thru at least Thu of next
week. This pattern shift will result in very little if any
precipitation chances and a quick uptick in temperatures with
afternoon highs mid to late next week closer to normal for the
transition into early August, in the middle to upper 90s.
There are some indications that the above mentioned upper ridge may
begin to rebuild back to the north and west, or into the
Intermountain West with a longwave trough beginning to reestablish
itself across the middle and lower Miss Valleys by the end of next
week and just beyond this 7-day forecast. This would result in
increasing rain chances once again and perhaps a cool down but
again, that's assuming the ridge can retrograde that far to our
north and west.
13
&&
.AVIATION...
(06Z TAFS)
Issued at 1222 AM CDT Fri Jul 26 2024
Convective showers ongoing across the SW terminals tonight as the
shear axis overhead locks in for another TAF package that
showcases SHRA/TSRA through the afternoon. Latest hi-res solutions
show this carrying through 00z and not letting up until after
sunset, with VCSH and some -RA/BR expected through the end of the
period. Along with this, BKN/OVC sub 5000ft ceilings are to be
expected through the period. Buying any significant changes in
timing or intensity, expect a similar 12z package with additional
coverage expected across the terminals closer to sunrise.
RK
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 82 73 83 74 / 100 40 60 40
MLU 81 71 86 72 / 80 40 60 40
DEQ 84 68 83 68 / 40 50 60 30
TXK 83 72 85 72 / 70 50 60 30
ELD 79 68 83 70 / 90 30 60 40
TYR 84 72 83 73 / 70 50 60 30
GGG 82 71 84 71 / 90 50 60 30
LFK 82 71 82 71 / 100 50 60 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flood Watch through this afternoon for LAZ017.
OK...None.
TX...Flood Watch through this afternoon for TXZ149-152-153-165>167.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...53
Hazardous weather outlook, Jul 26, 1:30 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
230 AM CDT Fri Jul 26 2024
ARZ050-051-059>061-070>073-LAZ001>006-010>014-018>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-150-151-271200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
230 AM CDT Fri Jul 26 2024
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms are once again in the
forecast today through tonight across the entire Four State Region.
Some of this could be heavy at times, especially this morning and
into the afternoon hours across portions of the region. While no
severe weather is expected, excessive heavy rainfall could result in
flash flooding across more flood prone areas. The areas of greatest
concern from heavy rainfall should be confined to the southern half
of Northeast Texas, Northern Louisiana and far Southern Arkansas.
Look for storm coverage to diminish by late this afternoon into this
evening, before increasing once again by late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered to numerous showers and thunderstorms will continue through
at least Sunday across portions of the Four State Region. Rain
chances should diminish as we transition into the upcoming work week.
Decreasing rain chances will result in hotter temperatures with
readings by mid to late week returning to the middle and upper 90s.
These temperatures when combined with relatively high afternoon
humidity will result in afternoon heat indices nearing or exceeding
105 degrees by the middle to later half of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LAZ017-TXZ149-152-153-165>167-271200-
Sabine-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
230 AM CDT Fri Jul 26 2024
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for northwest Louisiana, east
Texas and northeast Texas.
.DAY ONE...Today and tonight.
A Flood Watch is in effect through 6 pm this evening. Showers and
thunderstorms should become quite numerous today before tapering off
late today into tonight. Some of this could be heavy at times,
especially this morning and into the afternoon hours. While no
severe weather is expected, excessive heavy rainfall could result in
flash flooding. The areas of greatest concern from heavy rainfall
should be confined to areas near and around the Lower Toledo Bend and
Sam Rayburn Country of Deep East Texas into West Central Louisiana.
Look for storm coverage to diminish by late this afternoon into this
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered to numerous showers and thunderstorms will continue through
at least Sunday across portions of the Four State Region. Rain
chances should diminish as we transition into the upcoming work week.
Decreasing rain chances will result in hotter temperatures with
readings by mid to late week returning to the middle and upper 90s.
These temperatures when combined with relatively high afternoon
humidity will result in afternoon heat indices nearing or exceeding
105 degrees by the middle to later half of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today across portions of Deep East
Texas and North Louisiana for the potential for localized flooding.
13
Flash Flood, Shelby
- When
- July 26, 5:01 AM CST to 9:00 AM CST
- Where
- Shelby County, 3 mi NNW of Center to 3.01 mi NNW of Center
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.820, -94.200
Flash flooding reported with high watering covering Highway 2026 in Center.
Flash Flood, San Augustine
- When
- July 26, 6:30 AM CST to 9:00 AM CST
- Where
- San Augustine County, 2.76 mi S of San Augustine
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.480, -94.120
Flash flooding reported on Highway 2213 and FM Road 705 near San Augustine.
Flash Flood, Angelina
- When
- July 26, 9:45 AM CST to 11:45 AM CST
- Where
- Angelina County, 5.95 mi E of Donovan to 5.88 mi E of Donovan
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.260, -94.430
Flash flooding reported along FM Road 2109 near Hanks Creek.
Flash Flood, Angelina
- When
- July 26, 9:45 AM CST to 10:15 AM CST
- Where
- Angelina County, 1.18 mi W of Dunagan Station to 1.22 mi W of Dunagan Station
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.350, -94.800
Flash flooding reported on FM Road 3150 near Jacks Creek.
Flash Flood, Angelina
- When
- July 26, 10:30 AM CST to 11:45 AM CST
- Where
- Angelina County, 3.8 mi ENE of Donovan to 3.84 mi ENE of Donovan
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.270, -94.470
Flash flooding reported on Martin Cochran Road east southeast of Huntington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Georgia, July 26, 2024$22,000 · 6 events
- Flash Flooding in Louisiana, July 26, 20243 events
- Damaging Winds in South Carolina, July 26, 2024$2,000 · 2 events
- Flash Flooding in Wyoming, July 26, 20242 events
- Flash Flooding in Louisiana, July 26, 20242 events
- Damaging Winds in Montana, July 26, 202454 kt wind · 2 events
- Dust Storm in Kansas, July 26, 20241 event
- Tornado in Missouri, July 26, 20241 event
- Damaging Wind in South Carolina, July 26, 202450 kt wind · 1 event
- Tornado in Arizona, July 26, 2024EF0 · 1 event
- Waterspout in Gulf of Mexico, July 26, 20241 event
- Damaging Wind in South Dakota, July 26, 202453 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205020, 1205021, 1205022, 1205023, 1205024.